Minnesota, 2012

Hail and Damaging Wind in Minnesota, August 2, 2012

August 2, 2012 · NWS ARX · 2 events in 1 county or zone

A line of thunderstorms along a cold front produced damaging winds and hail across parts of southeast Minnesota in the early morning hours of August 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms along a cold front produced damaging winds and hail across parts of southeast Minnesota in the early morning hours of August 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 1, 10:15 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 1, 10:15 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 PM CDT WED AUG 1 2012

.SHORT TERM...TONIGHT
615 PM CDT WED AUG 1 2012

WATCHING EVOLUTION OF THUNDERSTORMS ASSOCIATED WITH ELEVATED
INSTABILITY AND SFC FRONT/ELEVATED FRONTOGENETIC FORCING ACROSS
SOUTHWEST MN. THIS WEST-EAST RUNNING BOUNDARY WILL HOVER ACROSS
SOUTHEAST MN-WESTERN WI OVERNIGHT...STAYING A FOCUS FOR SHOWER/STORM
DEVELOPMENT. MAIN CONCERN THOUGH IS THE SEVERE POTENTIAL THIS
EVENING. STRONG INSTABILITY WITH MLCAPES NEAR 4K J/KG OVER SOUTHERN
MN PER RAP ANALYSIS AT 22Z. SHEAR ISN/T TOO IMPRESSIVE...BUT
ABOUT 20-25 KTS EFFECTIVE SHEAR. THE INSTABILITY WOULD SUPPORT
STRONG UPDRAFTS AND A LARGE HAIL THREAT. PERHAPS MORE SIGNIFICANTLY
IS THE DEEP DRY SUB CLOUD LAYER. BUFKIT SOUNDINGS CONTINUE TO
INDICATE THIS...WITH DCAPES OVER 1500 J/KG PROGGED FOR THE FORECAST
AREA THIS EVENING. THIS ENHANCES THE DAMAGING WIND THREAT. ANY
STRONG STORM WOULD BE CAPABLE OF PRODUCING 40 MPH GUSTS...OBVIOUSLY
MORE WITH A SEVERE STORM. SEVERE THUNDERSTORM WATCH BUTTING UP
AGAINST THE WESTERN FORECAST AREA...AND IF STORMS CONTINUE TO
EVOLVE...WOULD EXPECT ANOTHER WATCH FOR SOUTHEAST MN INTO WESTERN
WISCONSIN BY MID EVENING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
309 PM CDT WED AUG 1 2012

MEDIUM RANGE MODEL RUNS OF 01.00Z IN RATHER GOOD AGREEMENT WITH THE
TROUGH MOVING EAST OF THE REGION AND WEAK SHORTWAVE RIDGING BUILDING
INTO THE UPPER MIDWEST. MODELS STAY IN PRETTY GOOD AGREEMENT MON-WED
AS THE SHORTWAVE RIDGING QUICKLY MOVES EAST OF THE AREA MON AND THE
NEXT AND THE NEXT STRONGER TROUGH MOVES ACROSS SOUTHERN CAN/NORTHERN
CONUS...INTO THE UPPER MIDWEST TUE/WED. SOME DIFFERENCE OF TIMING/
STRENGTH DETAILS OF SHORTWAVES IN THE FLOW BY TUE/WED BUT THIS TO BE
EXPECTED. BETWEEN MODEL CONSISTENCY GOOD BUT RUN-TO-RUN CONSISTENCY
LESS THAN DESIRABLE...ESPECIALLY BY TUE/WED. LONG-TERM FCST
CONFIDENCE GOOD SUN THEN AVERAGE MON-WED UNTIL THE DETAIL CONSENSUS
IMPROVES. WITH THE TROUGH/LOW EXITING EAST...DRIER/COOLER CAN HIGH
PRESSURE SETTLES ACROSS THE REGION FOR SUN/MON. TEMPS LOOKING TO BE
BELOW NORMAL SUN...THEN ALREADY MODERATE ON MON AS THE CENTER OF THE
HIGH MOVES EAST AND SOUTHERLY FLOW RETURNS. MID LEVEL TROUGH MOVING
EAST ALONG THE US/CAN BORDER TUE/WED DRAGS A SFC TROUGH/FRONT INTO/
ACROSS THE AREA TUE. AGAIN TIMING/DETAIL DIFFERENCES ON MOISTURE/
INSTABILITY AND FORCING/LIFT BY TUE. BOUNDARY LOOKS TO STALL IN THE
REGION WED WITH STRENGTHENING LOW PRESSURE IN THE CENTRAL/NORTHERN
PLAINS AS MORE SHORTWAVE ENERGY COMES THRU THE ROCKIES OR DROPS INTO
THE NORTHERN PLAINS. SMALL SHRA/TSRA CHANCES TUE/WED LOOK
REASONABLE AT THIS POINT. WITH CONTINUED SOUTHERLY/INCREASING
MOISTURE...TEMPS CLIMB BACK TO ABOVE NORMAL FOR TUE/WED. MODEL
CONSENSUS DATA SET IN FCST GRIDS FOR DAYS 4-7 HAVE THIS WELL
TRENDED.

&&

.AVIATION...
1115 PM CDT WED AUG 1 2012

A WEST-EAST RUNNING FRONTAL BOUNDARY WILL CONTINUE TO SERVE AS THE
FOCUS FOR SHRA/TS DEVELOPMENT OVERNIGHT...PERSISTING INTO THU
MORNING. THERE IS STILL A SMALL THREAT FOR STRONG TO DAMAGING WIND
GUSTS IN THE VICINITY OF ANY STORM THROUGH ABOUT 2 AM...BUT MOSTLY
THIS POTENTIAL HAS LESSENED AS THE NEAR SFC STABILITY HAS INCREASED.
DO EXPECT PERIODS OF SHRA/TS OVERNIGHT. THE SEVERAL HOURS OF RAIN
COULD RESULT IN THE LOWERING OF CLOUD BASES...BUT WILL KEEP TAFS VFR
FOR NOW. EXPECT THE RAIN TO EXIT EAST BY THE AFTERNOON. SHOULD BREAK
OUT OF BKN MID LEVEL CIGS BY MID/LATE AFTERNOON. FOR WINDS...
DIRECTION COULD BE HIGHLY VARIABLE AND RELATIVELY LIGHT AS THE FRONT
LAYS ACROSS KRST/KLSE. THIS MAKES PINNING DOWN A PREVAILING
DIRECTION A BIT DIFFICULT UNTIL THE FRONT SAGS SOUTH LATER THU
AFTERNOON.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
309 PM CDT WED AUG 1 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...RIECK
LONG TERM....RRS
AVIATION.....RIECK
Hazardous weather outlook, Aug 1, 10:25 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 PM CDT WED AUG 1 2012

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-021000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
1125 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MINNESOTA...AND
WESTERN INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

PERIODS OF THUNDERSTORMS CAN BE EXPECTED. WIND GUSTS UP TO 40
MPH AND PEA SIZED HAIL WILL ACCOMPANY THE STRONGER STORMS. ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT AS A
COLD FRONT MOVES ACROSS THE REGION. AT THIS TIME...THERE IS THE
POTENTIAL FOR SEVERE STORMS. HOWEVER...UNCERTAINTY IN THE TIMING OF
THE FRONTAL PASSAGE LIMITS DETAILS TO THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED OVERNIGHT...BUT POSSIBLY
FRIDAY NIGHT INTO SATURDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-021000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
1125 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA AND EXTREME
SOUTHWEST WISCONSIN.

.DAY ONE...OVERNIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT AS A
COLD FRONT MOVES ACROSS THE REGION. AT THIS TIME...THERE IS THE
POTENTIAL FOR SEVERE STORMS. HOWEVER...UNCERTAINTY IN THE TIMING OF
THE FRONTAL PASSAGE LIMITS DETAILS TO THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...BUT COULD BE
NEEDED FRIDAY NIGHT INTO SATURDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Aug 1, 10:30 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1130 PM CDT WED AUG 1 2012

WIZ017-029-034-020600-
CLARK-JACKSON-TAYLOR-
1130 PM CDT WED AUG 1 2012

...STRONG WIND GUSTS WITH SOME THUNDERSTORMS LATE TONIGHT...

SCATTERED THUNDERSTORMS WILL TRACK EAST ACROSS THE AREA THROUGH 1
AM. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 MPH...
ALONG WITH PEA SIZED HAIL. BRIEF...HEAVY DOWNPOURS WILL ALSO
ACCOMPANY THE STORMS...WITH 1/4 TO 1/2 INCH RAIN TOTALS EXPECTED.

RIECK
Local storm report, Aug 1, 11:55 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1255 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HAIL             1 NE VEEFKIND           44.71N 90.37W
08/02/2012  M1.00 INCH       CLARK              WI   TRAINED SPOTTER

&&

ZT
Local storm report, Aug 2, 12:17 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
117 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     HATFIELD                44.42N 90.73W
08/02/2012  E55 MPH          JACKSON            WI   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE AT EAST LAKE ARBUTUS CAMPGROUND
            ESTIMATED WINDS BETWEEN 50 AND 55 MPH

&&

ZT
Special weather statement, Aug 2, 12:31 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
131 AM CDT THU AUG 2 2012

WIZ017-020700-
TAYLOR-
131 AM CDT THU AUG 2 2012

AT 128 AM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
OVER WOOD LAKE...MOVING EAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THIS STRONG THUNDERSTORM.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

HALBACH
Local storm report, Aug 2, 1:47 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
247 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     TSTM WND DMG     CASTLE MOUND            44.28N 90.83W
08/02/2012                   JACKSON            WI   911 CALL CENTER

            A COUPLE OF TREES DOWN ALONG HWY 12 SOUTHEAST OF BLACK
            RIVER FALLS NEAR CASTLE MOUND. TIME ESTIMATED BY RADAR.

&&

HALBACH
Special weather statement, Aug 2, 1:55 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT THU AUG 2 2012

MNZ095-096-020830-
FILLMORE-HOUSTON-
255 AM CDT THU AUG 2 2012

AT 253 AM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
OVER RICEFORD...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  SPRING GROVE...BLACK HAMMER AROUND   300 AM...
  WILLINGTON GROVE...WILMINGTON AROUND 310 AM...
  DUN ROMIN PARK CAMPGROUND...CALEDONIA AROUND 320 AM...

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

HALBACH

The radar

The La Crosse radar (KARX), 35 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Houston

When
August 2, 2:27 AM CST
Where
Houston County, 4.56 mi NE of Eitzen
Measured
0.75 in hail
Reported by
County Official
Coordinates
43.551, -91.412

Thunderstorm Wind, Houston

When
August 2, 2:40 AM CST
Where
Houston County, 3.8 mi SSW of Reno
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.548, -91.305

Several four to five foot long tree branches were blown down south of Reno.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400486, 400487.